New Mexico, 2012

Drought in New Mexico, November 6 to 30, 2012

November 6 to 30, 2012 · NWS EPZ · 2 events in 2 counties and zones

Much of Southwest New Mexico remained or was put into Severe(D2) drought during the month of November with all areas reporting below normal rainfall for the month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Much of Southwest New Mexico remained or was put into Severe(D2) drought during the month of November with all areas reporting below normal rainfall for the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Nov 6, 4:47 AM MST, 8 hours 13 minutes earlier.

Area forecast discussion, Nov 6, 4:47 AM MST, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
447 AM MST TUE NOV 6 2012

.SYNOPSIS...
HIGH PRESSURE OVER THE DESERT SOUTHWEST WILL CONTINUE TODAY INTO
WEDNESDAY BEFORE SLIDING OFF EAST. THIS WILL CONTINUE THE CLEAR
SKIES AND ABOVE NORMAL TEMPERATURES FOR TWO MORE DAYS. A WEAK
DISTURBANCE ALOFT WILL MOVE OVER THE BORDERLAND THURSDAY FOR JUST A
SLIGHT CHANCE OF A LIGHT SHOWER. FRIDAY INTO THE WEEKEND A MUCH
STRONGER COLD PACIFIC STORM SYSTEM WILL MOVE IN. FRIDAY AND SATURDAY
WILL BECOME QUITE WINDY WITH SOME BLOWING DUST. A SLIGHT CHANCE OF
SHOWERS WILL ALSO DEVELOP AND LAST MUCH OF THE WEEKEND. HIGH
TEMPERATURES FRIDAY WILL STILL BE ABOVE NORMAL BUT WILL FALL TO WELL
BELOW NORMAL BY SUNDAY. THIS COLD AIR COULD ALSO BRING THE FIRST
SNOWS OF THE YEAR TO HIGHER ELEVATIONS...THOUGH NO HEAVY SNOW IS
EXPECTED.

&&

.DISCUSSION...
MILD AUTUMN WEATHER LOOKS TO REMAIN FOR ABOUT 3-4 MORE DAYS BEFORE
EARLY WINTER MAKES AN APPEARANCE OVER THE WEEKEND. FOR TODAY AND
WEDNESDAY A HIGH PRESSURE RIDGE ALOFT WILL PERSIST OVER THE DESERT
SOUTHWEST. THIS WILL RESULT IN CONTINUED ABOVE NORMAL TEMPERATURES
AND VERY FEW CLOUDS.

THURSDAY...NAM/GFS/ECMWF ALL IN PRETTY GOOD AGREEMENT IN BRINGING A
SMALL UPPER TROUGH IN ON THE HEELS OF THE EXITING RIDGE. CAN'T RULE
OUT A SHOWER OR TWO BUT CLOUDS WOULD STILL BE FAIRLY HIGH BASED WITH
MUCH EVAPORATION AND HENCE ONLY LIGHT RAINFALL AMOUNTS. THIS FEATURE
SHOULD EXIT EAST OF THE AREA LATE THURSDAY NIGHT.

FRIDAY THROUGH SUNDAY...ACTION STARTS TO HEAT UP...OR SHOULD I SAY
COOL DOWN. GFS AND ECMWF IN VERY GOOD AGREEMENT WITH THE POWERFUL
PACIFIC STORM SYSTEM MOVING INLAND. UPPER LOW AND TRAILING TROUGH
SHOULD REACH THE GREAT BASIN BY FRIDAY EVENING WITH SURFACE COLD
FRONT INTO WESTERN ARIZONA. THIS WILL DEVELOP DECENT SURFACE
PRESSURE GRADIENT AND WINDS INTO BREEZY/WINDY CATEGORY. UPPER TROUGH
AND FRONT CONTINUE EAST...WITH FRONT REACHING WESTERN NEW MEXICO
SATURDAY MORNING AND THEN EAST OF THE CWA BY EARLY SATURDAY EVENING.
THIS WILL BRING STRONGER WINDS...BLOWING DUST AND A SLIGHT CHANCE OF
SHOWERS TO MUCH OF THE AREA. UPPER TROUGH MOSTLY EXITS THE AREA
SUNDAY MORNING...THOUGH CONTINUED COLD ADVECTION AND SLIGHT CYCLONIC
CURVATURE OVER THE MOUNTAINS COULD CONTINUE SOME LIGHT PRECIP. HIGHS
FRIDAY WILL STILL BE ABOVE NORMAL BUT WILL SOME 15-20 DEGREES BY
SUNDAY. THIS COOLING WILL TURN PRECIP TO SNOW IN THE MOUNTAINS AND
SNOW LEVELS COULD FALL AS LOW AS 5000 FT MSL BY SATURDAY
NIGHT/SUNDAY MORNING. SINCE ANY PRECIP THAT FALLS IS EXPECTED TO BE
LIGHT...I DON'T EXPECT ANY SIGNIFICANT SNOW TOTALS...THOUGH THE
FIRST SNOW OF THE SEASON CAN STILL CREATE PROBLEMS.

MONDAY AND TUESDAY...ZONAL FLOW QUICKLY MOVES IN BEHIND THE EXITING
TROUGH FOR A GRADUAL WARMUP...THOUGH SEASONABLE TEMPERATURES
PROBABLY NOT REACHED UNTIL AFTER TUESDAY.

&&

.AVIATION....VALID 06/12Z-07/12Z.
VFR EXPECTED THROUGH THE PERIOD. AFT 18Z...SURFACE WINDS
WEST/SOUTHWEST 5-8 KTS.

&&

.FIRE WEATHER...
HIGH PRESSURE ALOFT WILL PERSIST OVER THE DESERT SOUTHWEST TODAY AND
WEDNESDAY...BEFORE MOVING OFF EAST. THIS WILL RESULT IN CONTINUED
ABOVE NORMAL TEMPERATURES AND BOTH DAYS AND VERY FEW IF ANY CLOUDS.
MIN RH'S BOTH DAYS WILL REMAIN IN THE TEENS. DISTURBANCE ALOFT MOVES
OVER THE AREA THURSDAY WITH INCREASING CLOUDS AND JUST A SLIGHT
CHANCE OF A LIGHT SHOWER. FRIDAY INTO THE WEEKEND A STRONG PACIFIC
STORM SYSTEM WILL MOVE IN. EXPECT STRONG WINDS FRIDAY AND
SATURDAY...THOUGH INCREASING RH'S WITH THIS SYSTEM SHOULD KEEP
CONDITIONS A BIT TO MOIST FOR CRITICAL FIRE WEATHER. TEMPERATURES
WILL FALL FROM WELL ABOVE NORMAL FRIDAY TO WELL BELOW NORMAL SUNDAY.
SOME SHOWERS ARE ALSO POSSIBLE WITH THE BEST CHANCES OVER THE
MOUNTAIN ZONES. THE COLD AIR WILL BRING SOME SNOW TO HIGHER
ELEVATIONS...AND POSSIBLY AS LOW AS 5000 FT MSL SATURDAY NIGHT AND
SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 79  48  80  51  82 /   0   0   0   0  10
SIERRA BLANCA           80  44  79  51  80 /   0   0   0   0  10
LAS CRUCES              77  42  79  47  79 /   0   0   0   0  10
ALAMOGORDO              75  40  78  45  78 /   0   0   0   0  10
CLOUDCROFT              61  34  63  36  64 /   0   0   0   0  10
TRUTH OR CONSEQUENCES   76  41  79  49  80 /   0   0   0   0  10
SILVER CITY             71  42  73  44  73 /   0   0   0   0  10
DEMING                  77  37  79  43  79 /   0   0   0   0  10
LORDSBURG               81  36  81  42  80 /   0   0   0   0  10
WEST EL PASO METRO      77  51  80  50  82 /   0   0   0   0  10
DELL CITY               79  39  79  46  80 /   0   0   0   0  10
FORT HANCOCK            84  46  84  53  84 /   0   0   0   0  10
LOMA LINDA              75  46  74  48  78 /   0   0   0   0  10
FABENS                  81  47  81  52  83 /   0   0   0   0  10
SANTA TERESA            76  45  79  49  81 /   0   0   0   0  10
WHITE SANDS HQ          77  45  78  51  79 /   0   0   0   0  10
JORNADA RANGE           76  32  79  38  79 /   0   0   0   0  10
HATCH                   76  36  78  42  77 /   0   0   0   0  10
COLUMBUS                77  45  81  50  81 /   0   0   0   0  10
OROGRANDE               76  43  78  49  81 /   0   0   0   0  10
MAYHILL                 69  36  71  38  72 /   0   0   0   0  10
MESCALERO               70  34  72  36  73 /   0   0   0   0  10
TIMBERON                67  35  67  36  69 /   0   0   0   0  10
WINSTON                 74  33  73  33  74 /   0   0   0   0  10
HILLSBORO               74  39  73  42  74 /   0   0   0   0  10
SPACEPORT               75  39  79  46  79 /   0   0   0   0  10
LAKE ROBERTS            71  33  75  32  74 /   0   0   0   0  10
HURLEY                  75  38  76  39  76 /   0   0   0   0  10
CLIFF                   77  25  77  30  77 /   0   0   0   0  10
MULE CREEK              76  25  78  26  77 /   0   0   0   0  10
FAYWOOD                 74  39  74  40  74 /   0   0   0   0  10
ANIMAS                  80  37  81  42  80 /   0   0   0   0  10
HACHITA                 76  35  80  41  78 /   0   0   0   0  10
ANTELOPE WELLS          76  35  80  41  78 /   0   0   0   0  10
CLOVERDALE              76  40  75  42  74 /   0   0   0   0  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

17 HEFNER
Hazardous weather outlook, Nov 6, 6:10 AM MST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
610 AM MST TUE NOV 6 2012

NMZ401>417-TXZ418>424-071330-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
610 AM MST TUE NOV 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED FOR WEDNESDAY AND THURSDAY.

FRIDAY...MODERATE TO STRONG WINDS WITH SOME BLOWING DUST LIKELY.
CHANCE OF SHOWERS OVER THE GILA IN THE EVENING.
SATURDAY...STRONG WINDS WITH CONSIDERABLE BLOWING DUST. SLIGHT
CHANCE OF SHOWERS. RAIN TURNING TO SNOW MOUNTAINS.
SUNDAY...BREEZY WITH A BRISK WIND. MUCH COOLER TEMPERATURES. SLIGHT
CHANCE OF SNOW MOUNTAINS.

NO HAZARDOUS WEATHER IS EXPECTED FOR MONDAY.

.SPOTTER INFORMATION STATEMENT...

HEFNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
November 6, 1:00 PM MST to November 30, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The zone started out in Moderate(D1) drought and was put into Severe(D2) drought on November 6th. The Buckhorn Cooperative Observer reported 0.28 inches of rain which was 0.39 inches below normal.

Drought, Southwest Desert/Lower Gila River Valley

When
November 6, 1:00 PM MST to November 30, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The entire zone started in Moderate(D1) drought and was put into Severe(D2) drought on November 6th. The Redrock Cooperative Observer reported 0.44 inches of rain which was 0.22 inches below normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421252, 421253.